Caution a must to avoid refeeding syndrome in the very thin
BY KEITH ROACH, M.D.
DEAR DR. ROACH: My brother got very thin (112 pounds and he is 6 feet tall) from anxiety. When he gets really worked up, he doesn’t eat. His doctor put him on medication for this, which she said would help him gain weight. Are there any side effects from gaining weight quickly when he is so thin? — A.S.
ANSWER: Refeeding syndrome is a serious concern when someone who is dangerously thin begins eating again. I have seen this only in people with anorexia nervosa, and all the patients I have seen were admitted to the hospital (which reflects the underlying eating disorder). It may also happen in people getting chemotherapy for cancer, or anybody who doesn’t have access to food. Not everybody needs hospital admission, but refeeding syndrome is such a serious concern that I don’t want to minimize its danger.
The laboratory hallmark of refeeding syndrome is low phosphate levels of the blood. This is caused by sugars from food causing insulin release, which causes the body’s cells to both take up more phosphate and use more phosphate, further reducing blood phosphate (and potassium) levels. This can cause blood tissues, especially muscles (including the heart), to not be able to properly contract. Refeeding syndrome ranges from mild to life-threatening. Heart failure, muscle and blood breakdown and seizures may occur.
It’s far better to prevent refeeding syndrome than to treat it. This can be done by carefully feeding only a little above energy needs at first and cautiously measuring the person and their blood phosphate and potassium levels. Over time, the person is able to take in more calories to get their body weight up toward normal. The risks of refeeding must be balanced against the benefit of attaining a more normal weight quickly.
About 30 percent of people as thin as your brother is (his BMI is 15, which is very, very low) will get refeeding syndrome, so I hope his doctor will give him careful nutrition advice, consulting with a dietician nutritionist as appropriate, and monitor him carefully.
DEAR DR. ROACH: My wife has chronic myeloid leukemia and is being treated with 400 mg of Tasigna a day. We are blessed that she is still with us, as the ongoing chemotherapy takes its toll on her heart, skin, liver, hair and mood.
Now a question she is too embarrassed to ask her oncologist and one the drug manufacturer won’t answer: She continues to enjoy sex but she is concerned that the chemo passed through her body could harm me. Could it? — Anon.
ANSWER: Although many people taking chemotherapy do not feel well enough for sexual relations, if she does, it is generally safe for you two to do so. Chemotherapy may be excreted through urine or stool (Tasigna is 93 percent excreted in stool), or may be detoxified by the liver. It is unlikely you will be exposed to enough chemotherapy to experience any health risk at all.
People who receive radioactive drugs (not radiation from a machine) should be educated about how to handle their urine and stool, which may be radioactive.
Her oncologist can tell you both more, and she shouldn’t be embarrassed to ask. Sex is an important part of many adults’ relationships, regardless of age. Cancer does not always need to end that.